In Denial

I have recently been diagnosed with hypo. I went to the GP after a summer of feeling unwell in waking on an empty stomach. I have always have had depression and anxiety. I was having night sweats and always feel like I was hit by a bus I was so tired. Huge brain fog - esp hard when trying to restudy, have to get everything done in the morning. As a mother with 3 kids I thought this was normal. So I was diagnosed have been having levothyroxine 100mcg for nearly a month. I feel no change, no side effects. I was hoping for a miracle to feel great. The tests results say it, but I feel lost that nothing has changed .. will it change? My results;

TSH 12 (0.27-4.20)

T4 10.7 (12-22)

I guess I am just very clueless at the moment, is this mild? Could I get away without taking meds?

I have learnt a lot from this site MANY THANKS!

16 Replies

oldestnewest
  • djane A month isn't really long enough for much to be happening. It takes 6 weeks for Levo to take full effect.

    Are those results from when you were diagnosed or have you been re-tested since starting Levo?

    What should happen is that you are re-tested 6 weeks after starting Levo and usually an increase is needed, then another re-test 6 weeks after the increase and another adjustment to your dose, etc, until you feel well and symptoms abate.

    Are you taking your Levo on an empty stomach, one hour before or two hours after food, with water only? Are you taking any supplements or other medication that may affect Levo's absorption?

    It would be a good idea to check vitamins and minerals as these should all be at optimal levels for thyroid hormone to work properly. See if your GP will test

    B12

    Vit D

    Folate

    Ferritin

    and ask if he will check thyroid antibodies too if not already one.

  • Thank you for replying. The results are from when I was first diagnosed in September. The GP said to come back in 3 months. Though to also come back if I needed to at any time.

    I take the medication at 6am then lie back down before breaky and coffee for 7ish. Does lying back down make a difference should I be upright?

    Thanks for your advise I will look into the vit&min tests.

    I think I was so excited to hear that how incrediblely bad I was feeling was not normal after all and now just being impatient for results.

    Huge thanks!

  • djane Don't worry about lying back down after your Levo, that's fine. Just take enough water so that your Levo goes down properly, some people say a full glass of water.

    If I were you, I would go back for a re-test six weeks after starting your Levo, that is the norm. Your TSH should have come down and be in range, and your FT4 should increase and be in range.

    The aim of a treated hypo patient is for TSH to be 1or below or wherever is necessary for FT4 and FT3 to be in the upper part of their respective ranges if that is where you feel best and symptoms abate. Don't let your doctor tell you that just because your results are in range then he will leave your dose as it is. They don't seem to understand that it's not just being in range, it's where in that range that is right for you to feel well. If you still have symptoms you will need an increase.

  • ^what she said. And after the six weeks you will be at a new level, but still have symptoms to a lesser degree. Next blood test will guide whether you need increase. It's a weird thing. You feel better then level of and realize it's not all taken care of yet.

  • You need more of an idea why you are hypothyroid and better testing. There are heaps of posts on here about testing but the minimal needed is tpo tgab tsh freet3 freet4

    You also need to know your iron levels and b12 and vitd is useful too.

    There are many reasons for being hypo and hashimitos is one. Chronic stress. Nutrient deficiencies.

    Are your results before or after levothyroxine for a month?

    Hang on in there. Yes it sucks we know how you feel. That same bus likes to slam me too! ! You're in the right place for advice and support.

    Also get as much help as you can from healthy friends and family if there is some available. Settle in as it can take some time to build yourself back up again.

    Sorry to hear this is happening for you x

  • Thanks for such a supportive reply, it's lovely.

    Will look into your advise and research the information you have given me, it's very helpful.

    It's learning how to understand the different terminology... Hope I can be up to speed when I go back to the GP. Then try to remember it!! 😂

    Have you been to an endocrinologist? Or is it the GP we stay with?

    Again thank you.

  • My personal story is different from yours so I haven't seen an endo and everyone will be different. There is a book called stop the thyroid madness I found helpful and hypothyroidmom is a website that maybe helpful. As is thyroid nation. The amount of information can be overwhelming but that first book I mentioned puts it all clearly. Keep coming back here for clarification. It's the best support group ever! ! X

  • I have no endo either but my primary care physician. What's the difference? I've been satistied with my care so far.

  • If you are feeling better then stick with your Primary. I personally think that Endocrinologists may have a broader understanding of Thyroid disease and latest information on care and treatment.

  • Good point. My primary in internist and I also have pulmonologist for asthma, which, incidentally, has cleared up to the point where my meds for that have been greatly reduced. Never realized the connection between recurring sinus infections and uris with thyroid until I didn't get them anymore. (If that makes sense).

  • I write it all down in my phone as a note. Especially from the beginning with such bad brain fog. Then i bring it up when doc comes in so we discuss every thing i needed to talk about. After all, I'm the person in need... lol!

  • Your TSH is still very high so think you need more lethrothyroxine. Your T4 is still under.

  • As well as the levo you need to check for nutritional deficiencies, especially as you have 3 children.

    A nutritional doctor who I saw told me that each baby in the womb takes the nutrients it needs, which may leave the mother deficient. The more babies you've had, the more likely you are to suffer from deficiencies. Correcting these will also help your hypo problem, as levo is absorbed better.

    SeasideSusie has mentioned B12, Vit D, folate and ferritin, but there are others worth checking, including zinc and magnesium. GPs in the UK have minimal training in nutrition unfortunately.

    If you want to find out more you can look at the BANT website at bant.org.uk/

    which is the British Association for Applied Nutrition and Nutritional Therapy. There's an option there to find a qualified nutritionist near you.

    It takes time, but attacking it from all sides helps. And no, it is most unlikely that you can get away without taking meds. The levo you are taking is replacing the hormones your body isn't making enough of, so is a hormone rather than medication.

    Best wishes

  • When I was diagnosed my TSH was 177 and my T4 was 2.4. I was so under active the hospital were surprised I was still functioning. I was fobbed of by my Dr for years and only got tested after having my appendix out and still had tummy pains. Due to years of severe constipation I had to have 1/3 of my large bowel removed last year as it was stretched so much it kept folding over itself causing bowel obstruction. Was in hospital 15 times in 2 years. Have been diagnosed with slow transit constipation and now take laxido daily as the rest of my bowel still doesn't work. My twin sister also has the same problems. This condition is not to be taken lightly. X

  • it takes months to feel better when hypothyroid

    it took probably years to become hypo and it takes months to recover but unless ferritin,folate,b12,vit d3 are all at least halfway in their ranges your body cannot even utilise the levo

    ask for the 4 to be tested pdq

  • Hi djane, sorry to hear you're feeling so unwell. Feeling unwell first thing on an empty stomach could be a sign of being hypoglycemic or low in cortisol. Low cortisol will increase norepinephrine and epinephrine (adrenalines), which will be causing the sweating. All your symptoms point to low cortisol levels, including depression and anxiety. If you have low cortisol, you will also have low glucose levels (hypoglycemia). imho Levo won't be the requirement here. As a mother with three kids, your symptoms could be normal! Improving adrenal/kidney health will require good levels of vitamin C and protein, as well as as little stress you can get away with. You need to be good to yourself. Look at any possible food intolerences as well, such as dairy (in particular), wheat (avoid this anyway), nightshades (potatoes, tomatoes, aubergines) or anything else you think could be causing problems. These will invoke adrenal output, which you can do without at the moment.

    Without good adrenal function the thyroid won't function properly and thyroid medication won't necessarily help.

    Babies can take a lot out of you, as Anthea 55 mentions.

    Best wishes

You may also like...